September 22, 1997

Torsade de Pointes and Low-Dose Oral Haloperidol

Author Affiliations

From the College of Medicine, University of Arizona (Ms Jackson), and the Department of Clinical Medicine, Kino Community Hospital (Drs Ditmanson and Phibbs), Tucson, Ariz.

Arch Intern Med. 1997;157(17):2013-2015. doi:10.1001/archinte.1997.00440380123013

Haloperidol, used to treat patients with psychoses, is considered minimally cardiotoxic. Several cases of torsade de pointes have been reported in association with the use of oral haloperidol. In each of those cases, a prolonged QTC preceded the torsade de pointes episode and thus may be considered a predictor for ventricular arrhythmias in elderly women treated with haloperidol. However, the following case may demonstrate the inability to predict an episode of torsade de pointes with low-dose oral haloperidol use.

Arch Intern Med. 1997;157:2013-2015